Nebraska, 2007

Hail and Damaging Wind in Nebraska, September 18, 2007

September 18, 2007 · NWS GID · 7 events in 4 counties and zones

Thunderstorms producing hail, high winds and heavy rain pounded a part of south central Nebraska. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms producing hail, high winds and heavy rain pounded a part of south central Nebraska. The thunderstorms were most intense along the U.S. Highway 81 corridor from York to Hebron. In York, very heavy rain flooded some streets, including the Lincoln Avenue underpass. A few cars were temporarily stranded in the high water. To the south, it wasn't just heavy rain in Fillmore County. The Emergency Manager reported a funnel cloud for a brief time east of Geneva. Dime to quarter size hail fell on the west side of Geneva and 60 mph winds befell the Ohiowa area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 18, 1:48 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 18, 1:48 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
248 PM CDT TUE SEP 18 2007

.SHORT TERM...TONIGHT THROUGH 12Z THURSDAY. MAIN PROBLEM FOR THIS
FORECAST WILL BE THE CHANCE OF THUNDERSTORMS TONIGHT. EARLY
AFTERNOON SURFACE ANALYSIS PLACED A COLD FRONT FROM NORTHWEST KANSAS
INTO SOUTH CENTRAL NEBRASKA AND SOUTHEAST SOUTH DAKOTA...WHILE A
DRY LINE EXTENDED SOUTHWARD INTO PORTIONS OF WESTERN KANSAS. A FEW
STORMS HAVE ALREADY FIRED IN THE VICINITY OF THE FRONTAL
BOUNDARY...AND FURTHER DEVELOPMENT ALONG THE DRYLINE IS ALSO
POSSIBLE. AN UPPER WAVE WILL PUSH THE COLD FRONT OUT OF THE AREA
LATER THIS EVENING...HOWEVER UNTIL THAT TIME...SCATTERED STORMS
ARE POSSIBLE NEAR THE BOUNDARY. THERE IS STILL A CHANCE THAT SOME
OF THE STORMS COULD BECOME STRONG TO SEVERE...THOUGH INSTABILITY
HAS BEEN LIMITED ACROSS THE EAST THUS FAR TODAY DUE TO CLOUD
COVER. 19Z LAPS ANALYSIS SHOWS MLCAPES HAVE INCREASED TO NEAR
2000 J/KG WHERE SUNSHINE HAS BEEN GREATER IN THE SOUTHWEST
PORTION OF THE FORECAST AREA.

CLOUD COVER SHOULD DECREASE THIS EVENING AS THE FRONT MOVES OUT OF
THE REGION AND SUBSIDENCE PREVAILS BEHIND THE UPPER WAVE.  QUESTIONS
HOWEVER ARISE LATER TONIGHT AS LOW LEVEL EASTERLY UPSLOPE FLOW
DEVELOPS.  THE 12Z NAM SUGGESTS THAT STRATUS COULD DEVELOP ACROSS
THE HIGH PLAINS AND THEN MOVE EAST BY EARLY WEDNESDAY
MORNING...WHILE THE 12Z GFS KEEPS THE CLOUDS FURTHER WEST. WILL
INCREASE SKY COVER LATE TONIGHT INTO WEDNESDAY MORNING...BUT AM A
BIT CONCERNED THAT A STRATUS DECK COULD POSSIBLY LINGER INTO THE
AFTERNOON IF THE 12Z NAM TURNS OUT TO BE CORRECT. THE CLOUD COVER
COULD ALSO IMPACT HIGHS ON WEDNESDAY...ESPECIALLY IF STRATUS
PERSISTS TOO LONG INTO THE DAY. HAVE CUT A COUPLE OF DEGREES OFF
THE GFS MOS IN CASE THERE ARE A FEW MORE CLOUDS AROUND THAN THE
GUIDANCE INDICATES.

THE NEXT CONCERN FOR WEDNESDAY INTO WEDNESDAY NIGHT IS THE
POSSIBILITY OF H85 WARM AIR ADVECTION AND HOW TO HANDLE POPS.  THINK
THAT THE RAIN CHANCES SHOULD GENERALLY HOLD OFF UNTIL WEDNESDAY
NIGHT UNTIL THE LOW LEVEL JET INCREASES ACROSS THE AREA.

.LONG TERM...12Z THURSDAY THROUGH TUESDAY. MAIN FORECAST CONCERN
WILL BE CHANCE FOR THUNDERSTORMS MONDAY NIGHT...TIMING OF FRONTAL
PASSAGE LATE IN THE PERIOD AND TEMPERATURES THROUGHOUT.

THE UPPER RIDGE FLATTENS AND A SURFACE LOW DEVELOPS TO THE WEST OF
THE FORECAST AREA ON THURSDAY THEN MOVES TO THE EAST/NORTHEAST
THURSDAY NIGHT. WITH SOUTH TO SOUTHWEST WINDS EXPECT THAT THERE
WILL BE FAIRLY WARM TEMPERATURES ON THURSDAY. THE SURFACE LOW TO THE
NORTHEAST DRAGS A WEAK FRONT INTO THE FORECAST AREA ON FRIDAY...BUT
IT WEAKENS AND STALLS ACROSS THE FORECAST AREA. THERE IS NOT MUCH
MOISTURE WITH THE FRONT AND EXPECT THAT IT WILL BE DRY. ANOTHER
SURFACE LOW DEVELOPS IN THE NORTHERN HIGH PLAINS SATURDAY AND
SIGNIFICANTLY INCREASES THE GRADIENT ACROSS THE AREA LATE SATURDAY
INTO SATURDAY NIGHT.

THE LOW PRESSURE SYSTEM MOVES TO THE EAST LATE IN THE WEEKEND AND
INTO EARLY NEXT WEEK. MODELS HAVE SOME DIFFERENCES ON THE TIMING OF
THIS SYSTEM AND WHEN IT WILL BE MOVING THROUGH THE FORECAST AREA.
THE GFS HAS IT MOVING THROUGH LATE SUNDAY NIGHT AND THE ECMWF HOLDS
IT BACK UNTIL AT LEAST MONDAY NIGHT. TRIED TO COMPROMISE AND HAVE IT
MOVE THROUGH ON MONDAY. WITH THAT TIMING...THERE WILL BE A LITTLE
LESS CHANCE FOR PRECIPITATION. HAVE KEPT PRECIPITATION CHANCES IN
THE NORTHERN PART OF THE FORECAST AREA WHERE THE BEST UPPER SUPPORT
IS AS THE UPPER WAVE MOVES THROUGH. TEMPERATURES SHOULD BE WARM
AHEAD OF THE FRONT AND HAVE KEPT WARMER TEMPERATURES THROUGH
SUNDAY...JUST A SLIGHT COOL DOWN ON MONDAY AS THE FRONT MOVES
THROUGH...THEN COOLER FOR TUESDAY.

&&

.AVIATION...MAIN PROBLEMS SURROUND THUNDERSTORM CHANCES THIS
AFTERNOON...AND THEN THE POSSIBILITY OF STRATUS LATER TONIGHT. A
COLD FRONT WAS MOVING ACROSS SOUTH CENTRAL NEBRASKA EARLY THIS
AFTERNOON...WHILE AN UPPER LEVEL DISTURBANCE WAS MOVING ACROSS
WESTERN NEBRASKA. THE ENTIRE STORM SYSTEM WILL CONTINUE TO MOVE
EAST THIS AFTERNOON...AND MAY FIRE A FEW THUNDERSTORMS BEFORE THEY
CROSS THE KGRI TERMINAL AREA. WILL CARRY A BRIEF TEMPO GROUP FOR
THUNDERSTORMS THIS AFTERNOON...AND THEN DRY IT OUT. CLOUDS BEHIND
THE SYSTEM APPEAR TO CLEAR...HOWEVER THERE ARE CONFLICTING SIGNS
IN THE MODELS ON WHETHER OR NOT LOW CLOUDS MAY TRY TO DEVELOP
AGAIN LATER TONIGHT. WILL STAY ON THE OPTIMISTIC SIDE AND NOT GO
WITH A LOW CEILING LATE TONIGHT INTO EARLY WEDNESDAY...BUT THIS
WILL HAVE TO BE MONITORED IN LATER FORECASTS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

CK/JCB
Hazardous weather outlook, Sep 18, 2:33 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
333 PM CDT TUE SEP 18 2007

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
333 PM CDT TUE SEP 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS INTO THE EVENING. THE
PRIMARY HAZARDS ARE EXPECTED TO BE HAIL UP TO THE SIZE OF
QUARTERS...GUSTY WINDS OF 60 MPH AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK
AREA WEDNESDAY NIGHT...AND AGAIN MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Sep 18, 2:19 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
319 PM CDT TUE SEP 18 2007

NEZ062-063-075-182045-
ADAMS-HALL-HAMILTON-
319 PM CDT TUE SEP 18 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHERN ADAMS...SOUTHEAST HALL AND WESTERN
HAMILTON COUNTIES...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HANSEN...OR 8 MILES NORTH OF HASTINGS...AND
MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  GILTNER...
  PHILLIPS...

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.  BRIEF HEAVY RAIN CAN ALSO BE EXPECTED.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

EWALD

The radar

The Grand Island radar (KUEX), 30 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 heavy rain, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Adams

When
September 18, 3:28 PM CST
Where
Adams County, Juniata
Measured
1 in hail
Reported by
Public
Coordinates
40.580, -98.520

Heavy Rain, York

When
September 18, 4:00 PM CST to 5:30 PM CST
Where
York County, York
Property damage
$10,000
Reported by
Public
Coordinates
40.870, -97.580

About 2 inches of rain fell in the York area in less than 90 minutes.

Funnel Cloud, Fillmore

When
September 18, 4:20 PM CST
Where
Fillmore County, 4 mi E of Geneva
Reported by
Emergency Manager
Coordinates
40.530, -97.504

Heavy Rain, Fillmore

When
September 18, 5:30 PM CST to 7:30 PM CST
Where
Fillmore County, Fairmont
Property damage
$2,000
Reported by
Public
Coordinates
40.630, -97.570

One to three inches of rain fell.

Hail, Fillmore

When
September 18, 5:37 PM CST
Where
Fillmore County, 0.5 mi W of Geneva
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.530, -97.590

Thunderstorm Wind, Fillmore

When
September 18, 6:10 PM CST
Where
Fillmore County, 3 mi E of Ohiowa
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.420, -97.393

Hail, Thayer

When
September 18, 6:54 PM CST
Where
Thayer County, Hebron
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.170, -97.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55698, 55700, 55699, 55702, 55701, 55703, 55704.